A 57‐year‐old female presented to an emergency department after being found naked with confusion, insomnia, falls, tremors and an 80 pound weight loss of weeks to months duration. Past history consisted of hypertension and depression. Social history included being fired from her job of 25 years as a registered nurse due to truancy and poor performance. Exam was significant for cachexia, myoclonus, slurred speech, psychosis, hypersexuality and a fixed delusion that her son had committed suicide. Initial work up including comprehensive metabolic panel, complete blood count, computerized tomography scan of the head, lumbar puncture and urine drug screen was negative. Patient was seen by neurology who recommended electroencephalogram, brain magnetic resonance imaging, repeat lumbar puncture and autoimmune panel which were obtained and were negative. Tests for heavy metal toxicity, Creutzfeldt Jacob, and Huntington’s disease were obtained; fatal familial insomnia was considered. Treatment with antipsychotics and benzodiazepines did not improve the patient’s condition. The patient’s clinical status worsened and there was concern for demise due to severe encephalopathy and profound insomnia; consequently a palliative care consult was considered. Continual discussions were held with family and they discovered unopened packages at the patient’s residence that revealed the patient had been purchasing butalbital in the form of Fiorcet® off the Internet. Patient was given low dose phenobarbital and her symptoms resolved within 48 hours. Once lucid the patient reported she had been taking up to 20 tablets of Fiorcet® a day (up to 1200 mg of butalbital) and that due to lack of finances she stopped the Internet purchase of Fiorcet® weeks prior to admission. Subsequently she was sent home on a phenobarbital taper.
Barbiturate withdrawal is a rarely seen entity given how infrequently it is prescribed. With the advent of Internet purchasing of medications, hospitalists need to have a heightened suspension of surreptitious medication use in patients. Classically barbiturate withdrawal causes seizures, tremors, hallucinations, and psychosis. If left untreated, it can cause hyperthermia, circulatory failure and death. Presentation can be confused with primary psychiatric or organic neurologic disorders. Barbiturate withdrawal was frequent decades ago when barbiturates were commonly prescribed by the medical community.
We present a case of a 57‐year‐old female with severe barbiturate withdrawal that was nearly fatal. Barbiturate withdrawal is a rare withdrawal syndrome and should be considered in the differential diagnosis in patients with neuropsychiatric symptoms of unclear etiology.
To cite this abstract:Chandrasekaran S, Chadaga S. Encephalopathy, Insomnia and the Internet. Abstract published at Hospital Medicine 2014, March 24-27, Las Vegas, Nev. Abstract 378. Journal of Hospital Medicine. 2014; 9 (suppl 2). https://www.shmabstracts.com/abstract/encephalopathy-insomnia-and-the-internet/. Accessed April 1, 2020.